The purpose of this paper is to investigate the limiting distribution functions for a polynuclear growth model with two external sources which was considered by Prähofer and Spohn. Depending on the strength of the sources, the limiting distribution functions are either the Tracy–Widom functions of random matrix theory or a new explicit function which has the special property that its mean is zero. Moreover, we obtain transition functions between pairs of the above distribution functions in suitably scaled limits. There are also similar results for a discrete totally asymmetric exclusion process.
This is a preview of subscription content, access via your institution.
Buy single article
Instant access to the full article PDF.
Price excludes VAT (USA)
Tax calculation will be finalised during checkout.
J. Baik, Random vicious walks and random matrices, LANL e-print math. PR/0001022; http://xxx/lanl/gov, Comm. Pure Appl. Math., to appear.
J. Baik, P. Deift, and K. Johansson, On the distribution of the length of the longest increasing subsequence of random permutations, J. Amer. Math. Soc. 12(4):1119–1178 (1999).
J. Baik and E. M. Rains, Algebraic aspects of increasing subsequences, LANL e-print math. CO/9905083; http://xxx/lanl/gov.
J. Baik and E. M. Rains, The asymptotics of monotone subsequences of involutions, LANL e-print math. CO/9905084; http://xxx/lanl/gov.
P. Deift, Orthogonal Polynomials and Random Matrices: A Riemann-Hilbert Approach, Courant Lecture Notes in Mathematics, Vol. 3 (CIMS, New York, NY, 1999).
P. Deift and X. Zhou, A steepest descent method for oscillatory Riemman-Hilbert problems; asymptotics for the MKdV equation, Ann. of Math. 137:295–368 (1993).
P. Deift and X. Zhou, Asymptotics for the Painlevé II equation, Comm. Pure Appl. Math. 48:277–337 (1995).
S. Hastings and J. McLeod, A boundary value problem associated with the second Painlevé transcendent and the Korteweg de Vries equation, Arch. Rational Mech. Anal. 73:31–51 (1980).
K. Johansson, Shape fluctuations and random matrices, Comm. Math. Phys. 209(2): 437–476 (1999).
M. Mehta, Random Matrices (Academic press, San Diago, 1991), 2nd ed.
M. Prähofer and H. Spohn, in preparation.
E. M. Rains, A mean identity for longest increasing subsequence problems, in preparation.
H. Spohn and M. Prähofer, Statistical self-similarity of one-dimensional growth processes, LANL e-print cond-mat/9910273; http:/xxx/lanl/gov.
H. Spohn and M. Prähofer, Universal distributions for growth processes in 1+1 dimensions and random matrices, LANL e-print cond-mat/9912264; http://xxx/lanl/gov.
C. Tracy and H. Widom, Level-spacing distributions and the Airy kernel, Comm. Math. Phys. 159:151–174 (1994).
C. Racy and H. Widom, On orthogonal and symplectic matrix ensembles, Comm. Math. Phys. 177:727–754 (1996).
Rights and permissions
About this article
Cite this article
Baik, J., Rains, E.M. Limiting Distributions for a Polynuclear Growth Model with External Sources. Journal of Statistical Physics 100, 523–541 (2000). https://doi.org/10.1023/A:1018615306992
- directed polymer
- random matrix
- limiting distribution